MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the profunda femoris artery using an indigo system separator 5 (sep5).It was noted after a successful treatment of the superficial femoral artery (sfa) using a balloon catheter the clot shifted to the profunda femoris artery.During the procedure, after making several successful passes using the sep5 with an indigo system aspiration catheter 5 (cat5) and a non-penumbra sheath, the physician noticed the tip of the sep5 had broken off within the patient.It was reported that the physician experienced resistance while advancing and retracting the sep5.The physician then used a snare device to successfully remove the broken tip of the sep5 and decided to end the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the sep5 delivery wire was kinked approximately 32.5, 45.5, and 99.0 cm from the proximal end.The core wire was fractured approximately 173.5 cm from the proximal end.The distal fractured segment was not returned for evaluation.The wrapping wire was unraveled.Conclusions: evaluation of the returned sep5 confirmed a fracture on the distal end.If the sep5 is forcefully manipulated repeatedly through tough clot burden, the distal tip may fatigue and fracture.The distal fractured segment was not returned for evaluation.Further evaluation revealed kinks along the delivery wire and an unraveled wrapping wire.The unraveled wrapping wire was likely a result of the reported fracture.The kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8745277
Report Number3005168196-2019-01284
Device Sequence Number11393804
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/31/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/12/2021
Device Catalogue NumberSEP5
Device Lot NumberF83574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/31/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date06/28/2019
Supplement Report FDA Received Date08/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Date Report Sent to FDA01/01/2005